Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS San Diego, CA

August 20, 2023Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 20, 2023, 2:58 PM PDT for Riverside County, San Bernardino County, California. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2023, 2:58 PM PDT (21:58 UTC)
Expired
Aug 20, 2023, 7:30 PM PDT
In force
5 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:00 PM PDTFLASH FLOOD1 Nw Forest Falls, CAVideo of debris flow in Valley of the Falls. Time estimated. Upper elevations Raywood Flats reached 11 inches of rain in one day. El Dorado burn scar area. Oak Glen had 0.91 inches in 1 hour rainfall. Yucaipa Ridge 0.75 in 1 hour.
Aug 20, 4:00 PM PDTFLASH FLOOD4 Wsw Forest Falls, CAVideo in Oak Glen Potato canyon off mud and rocks across roadway. Oak Glen reported 0.91 in one hour. El Dorado fire scar from 2020. Estimated time.
Aug 20, 4:00 PM PDTFLASH FLOOD4 Wsw Forest Falls, CAVideo in Oak Glen Potato canyon off mud and rocks across roadway. Oak Glen reported 0.91 in one hour. El Dorado fire scar from 2020. Estimated time.
Aug 20, 6:34 PM PDTFLASH FLOOD1 Ese Forest Falls, CAValley Of The Falls Dr & Summit Dr Roadway is washed out.
Aug 20, 6:34 PM PDTFLASH FLOOD1 Ese Forest Falls, CAValley Of The Falls Dr & Summit Dr Roadway is washed out.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WGUS56 KSGX 202158
FFWSGX
CAC065-071-210100-
/O.NEW.KSGX.FF.W.0012.230820T2158Z-230821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
258 PM PDT Sun Aug 20 2023

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  The Apple and El Dorado burn scar in...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 600 PM PDT.

* At 258 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling over the Apple and El Dorado Burn Scar. The 
  expected rainfall rate is 0.75 to 1 inch in 1 hour. Flash flooding 
  is ongoing or expected to begin shortly.

The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding in and around the Apple and El Dorado
           Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Apple and El Dorado Burn Scar.

* Some locations that will experience flash flooding include...
  Redlands, Yucaipa, Forest Falls, Mount San Gorgonio, Beaumont, 
  Banning, Hwy 38 Between Yucaipa And Onyx Summit, Mountain Home 
  Village, Angelus Oaks and Calimesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and flash flooding of creeks...streams...and ditches in 
the Apple and El Dorado Burn Scar. Debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3410 11703 3417 11698 3417 11685 3411 11683
      3409 11675 3397 11674 3393 11681 3394 11690
      3395 11698 3407 11706

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR

$$

Connolly
1 follow-up statement
607 
WGUS56 KSGX 210057
FFWSGX
CAC065-071-210230-
/O.EXT.KSGX.FF.W.0012.000000T0000Z-230821T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
557 PM PDT Sun Aug 20 2023

The National Weather Service in San Diego has extended the

* Flash Flood Warning for...
  The Apple and El Dorado burn scar in...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 730 PM PDT.

* At 557 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling over the Apple and El Dorado Burn Scar with 
  more heavy rain moving into the area. The expected rainfall rate 
  is up to 1 inch per hour. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flows 
moving through the Apple El Dorado burn scar complex. The debris 
flows can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding in and around the Apple and El Dorado
           Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Apple and El Dorado Burn Scar.

* Some locations that will experience flash flooding include...
  Redlands, Yucaipa, Forest Falls, Mount San Gorgonio, Beaumont, 
  Banning, Hwy 38 Between Yucaipa And Onyx Summit, Mountain Home 
  Village, Angelus Oaks and Calimesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Apple and El Dorado Burn Scar. Severe debris flows 
can also be anticipated across roads. Roads and driveways may be 
washed away in places. If you encounter flood waters...climb to 
safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3410 11703 3417 11698 3417 11685 3411 11683
      3409 11675 3397 11674 3393 11681 3394 11690
      3395 11698 3407 11706

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:08 PM PDT, 50 minutes earlier.

Area forecast discussion, Aug 20, 2:08 PM PDT, 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
208 PM PDT Sun Aug 20 2023

.SYNOPSIS...
Tropical Storm Hilary will continue to move over Southern
California today. Gusty winds will continue mainly across the
mountains and foothills through tonight. Widespread heavy
rainfall will continue this afternoon through the evening. The
heaviest rainfall will continue across the mountains into the
deserts with catastrophic flash flooding possible. Light rain
showers will gradually push out of the region on Monday with drier
and warmer weather for Tuesday into next weekend. West of the
mountains look to be dry through the rest of the week with a small
chance for monsoonal thunderstorms for the mountains and deserts
each afternoon and evening.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

* Tropical Storm Warning in effect for all of Southern California.
* Flood Watch in effect through Monday for all of Southern
  California.
* Unnecessary travel is discouraged on today due to the high
  flooding potential.
* High Wind potential for much of the region today.

Hilary is continues to push quickly northward across the northern
Baja Peninsula and will continue into our region later this
evening. Strong winds have been reported in the SD County
mountains with reported gusts 55-75 MPH, where Black Mountain
northeast of Ramona gusted to 84 MPH this morning. Gusty winds
rotating around the storm will continue through this evening. Hi-
res models bring in southerly winds behind the system that may
gust 20-35 MPH in western SD county.

Satellite imagery shows extensive cloud cover across the region,
pumping in moisture from the southeast around the system. This is
bringing in very heavy rain to the lower deserts and desert
mountain slopes at this hour, where convection has developed
prompting severe and flash flood warnings. Areas of Southern
California will continue to see rain rates 1-2+ inches per hour,
highest over the mountains per latest HRRR/WRF guidance.
Dangerous to locally catastrophic flooding impacts to the lower
deserts and mountainous areas through tonight. Those near burn
scars and low lying roadways/desert washes may be severely
impacted. The Storm Prediction Center has also outlined a small
(2-5%) chance of brief and weak tornadoes to occur across the
Coachella Valley and Anza Borrego desert. Those west of the
mountains will see a lower flood threat, but any unnecessary
travel should be avoided.

Hi-res models continue to have leftover showers across our
northern areas. Southerly flow will continue to produce light to
moderate showers across the south facing slopes of the SBD
mountains through Monday morning hour. Other locales will start to
see partial clearing into the afternoon. Much cooler temperatures
across interior sections of our region along with humid weather
for all. The trough of low pressure off the California coast
along with the relentless ridge of high pressure over the Great
Plains will continue to funnel in monsoonal moisture from Mexico
into SoCal through the upcoming week. This will lead to small
chances for showers and storms each afternoon/evening across the
mountains and deserts along with drier, though still a bit humid,
conditions west of the mountains.

&&

.AVIATION...
202030Z...Coast...RA/RA- with CIGS 040-070 lowering to 020-040 in
heavier rain bands through 08Z. North winds 10-20 kt shifting S this
evening. Precip ending most areas between 08Z-12Z Mon.

Valleys/Mountains/Deserts...RA/RA+ with CIGS 040-070 lowering to 020-
040 in heavier rain bands. Scattered TS mountains and deserts.
Higher terrain obscd at times. East/southeast winds 30-70 kt in the
mountain and foothills shifting west late this afternoon and then
south this evening. Wind gusts may exceed 30 kt at PSP. Most precip
and strong winds ending from south to north 06Z-10Z Mon.

&&

.MARINE...
NNE winds 20-40 kt with gusts to 50 kt over the inner waters
shifting WSW late this afternoon, eventually becoming southerly
overnight and weakening. Short-period steep seas of 9 to 14 feet
through evening.

&&

.BEACHES...
High surf 5 to 8 feet on the south facing beaches of Orange County
through tonight. Strong longshore and rip currents at all San Diego
and Orange County beaches through Monday morning.
&&

.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Orange County Coastal Areas-
     Orange County Inland Areas-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Valleys-Santa Ana Mountains and
     Foothills.

     Beach Hazards Statement through Monday morning for San Diego
     County Coastal Areas.

     Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Coastal Areas-San Diego
     County Deserts-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Flood Watch through Monday afternoon for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     High Surf Advisory until noon PDT Monday for Orange County
     Coastal Areas.

PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
     to the Mexican Border and out to 30 nm-Waters from San
     Mateo Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC...APR
AVIATION/MARINE...Moede

In the hours before

Local storm report, Aug 20, 1:36 PM PDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
136 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     Flash Flood      Palm Springs            33.83N 116.50W
08/20/2023                   Riverside          CA   Public

            Report from mPING: Street/road flooding on
            Gene Autry Trail. Vehicles stranded.

&&

Moede
Local storm report, Aug 20, 1:38 PM PDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
138 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     Debris Flow      SR38 ANGELUS OAKS       34.15N 116.98W
08/20/2023                   San Bernardino     CA   Law Enforcement

            ROCK DEBRIS IN ALL LANES.

&&

EMI
Local storm report, Aug 20, 2:01 PM PDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
201 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     Rain             2 NNW Mt Laguna         32.88N 116.43W
08/20/2023  M4.16 inch       San Diego          CA   Mesonet

            Mesonet station MLGC1 Mt Laguna Observatory
            RAWS.

&&

AOT
Local storm report, Aug 20, 2:19 PM PDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
219 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     Flash Flood      Cabazon                 33.92N 116.79W
08/20/2023                   Riverside          CA   Law Enforcement

            MULTIPLE REPORTS OF ROADWAY FLOODING ON THE
            I10 IN CABAZON.

&&

EMI
Local storm report, Aug 20, 2:26 PM PDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
226 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Debris Flow      3 ESE Crestline         34.23N 117.25W
08/20/2023                   San Bernardino     CA   Law Enforcement

            SR18 AND LAKE GREGORY ROCK ALL OVER ROADWAY.

&&

EMI
Local storm report, Aug 20, 2:58 PM PDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
258 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Flash Flood      4 E Mecca               33.58N 116.00W
08/20/2023                   Riverside          CA   Dept of Highways

            Box Canyon Rd at Painted Canyon Rd flooded.
            Caller was stuck on the flooded road.
            Rescued by CalFire.

&&

Moede

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:00 AM PDTAreal Flood AdvisorySGXSan Bernardino12 hr
Aug 20, 8:16 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr
Aug 20, 8:53 AM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Aug 20, 11:04 AM PDTAreal Flood AdvisorySGXSan Bernardino9 hr
Aug 20, 11:17 AM PDTAreal Flood AdvisorySGXSan Diego6 hr
Aug 20, 11:25 AM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 20, 12:48 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 20, 1:04 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 20, 1:07 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego38 min
Aug 20, 1:20 PM PDTAreal Flood AdvisorySGXRiverside4 hr
Aug 20, 1:40 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside10 hr
Aug 20, 1:51 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside10 hr
Aug 20, 2:21 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino4 hr
Aug 20, 3:11 PM PDTAreal Flood AdvisorySGXOrange, San Diego2 hr
Aug 20, 3:37 PM PDTTornado WarningSGXSan Diego23 min
Aug 20, 3:46 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego74 min
Aug 20, 4:05 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.